Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 7:42 PM CDT for 7 counties in North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 14, 2008, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:45 PM CDT | TSTM WND DMG | 2 W Northwood, ND | SEVERAL LARGE 4-6 INCH BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 150042 SVRFGF NDC003-017-035-039-063-091-097-150115- /O.NEW.KFGF.SV.W.0079.080615T0042Z-080615T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 742 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA... NORTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... EXTREME NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA... STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... EXTREME WEST CENTRAL TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 815 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF PETERSBURG TO 4 MILES WEST OF AYR...MOVING TO THE NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NIAGARA...LOGAN CENTER AND GOLDEN LAKE AT 750 PM CDT... LARIMORE...NORTHWOOD AND KEMPTON AT 800 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4797 9751 4705 9743 4708 9782 4802 9810 TIME...MOT...LOC 0042Z 240DEG 35KT 4798 9795 4707 9756 $$ DK/BH
2 follow-up statements
000 WWUS53 KFGF 150056 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 756 PM CDT SAT JUN 14 2008 NDC003-017-035-039-063-091-097-150115- /O.CON.KFGF.SV.W.0079.000000T0000Z-080615T0115Z/ GRAND FORKS ND-GRIGGS ND-STEELE ND-TRAILL ND-BARNES ND-CASS ND- NELSON ND- 756 PM CDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHEASTERN NELSON AND SOUTHWESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND NORTHWESTERN CASS...NORTHEASTERN BARNES...EXTREME WEST CENTRAL TRAILL...STEELE AND EXTREME NORTHEASTERN GRIGGS COUNTIES IN SOUTHEAST NORTH DAKOTA... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF MCCANNA TO NEAR ERIE...MOVING TO THE NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL CENTRAL GRAND FORKS COUNTY AT 810 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4797 9751 4705 9743 4708 9782 4802 9810 TIME...MOT...LOC 0056Z 240DEG 35KT 4804 9776 4713 9739 $$ DK/BH
000 WWUS53 KFGF 150113 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 813 PM CDT SAT JUN 14 2008 NDC003-017-035-039-063-091-097-150123- /O.EXP.KFGF.SV.W.0079.000000T0000Z-080615T0115Z/ GRAND FORKS ND-GRIGGS ND-STEELE ND-TRAILL ND-BARNES ND-CASS ND- NELSON ND- 813 PM CDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NELSON AND SOUTHWESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA...AND NORTHWESTERN CASS...NORTHEASTERN BARNES...EXTREME WEST CENTRAL TRAILL...STEELE AND EXTREME NORTHEASTERN GRIGGS COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 815 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM CDT. AT 813 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA IN SOUTHWESTERN GRAND FORKS...EXTREME NORTHEASTERN GRIGGS... STEELE...EXTREME WEST CENTRAL TRAILL...NORTHEASTERN BARNES... NORTHWESTERN CASS AND SOUTHEASTERN NELSON COUNTIES. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4797 9751 4705 9743 4708 9782 4802 9810 TIME...MOT...LOC 0113Z 240DEG 35KT 4811 9753 4720 9718 $$ DK/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jun 14, 1:23 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Jun 14, 6:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL ELBOW LAKE 45.99N 95.98W
06/14/2008 E0.75 INCH GRANT MN TRAINED SPOTTER
HAIL LASTED FOR FIVE MINUTES.
&&
AHLocal storm report, Jun 14, 6:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 SW DEVILS LAKE 48.08N 98.92W
06/14/2008 M58 MPH RAMSEY ND AWOS
MEASURED AT THE DEVILS LAKE AIRPORT.
&&
BHOPKINSLocal storm report, Jun 14, 7:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 12 NW VALLEY CITY 47.05N 98.19W
06/14/2008 E70.00 MPH BARNES ND PUBLIC
60 TO 70 MPH WIND.
&&
ROGERSLocal storm report, Jun 14, 7:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
736 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 2 N ORISKA 46.96N 97.79W
06/14/2008 BARNES ND PUBLIC
&&
AHLocal storm report, Jun 14, 7:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
737 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 N VALLEY CITY 47.10N 98.01W
06/14/2008 E0.88 INCH BARNES ND PUBLIC
&&
AHLocal storm report, Jun 14, 7:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST COLGATE 47.24N 97.66W
06/14/2008 U0 MPH STEELE ND TRAINED SPOTTER
TREMENDOUS WIND HIT COLGATE. NO WIND SPEED OR DAMAGE
ESTIMATE AVAILABLE ATTM.
&&
BHOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:01 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Ramsey, Walsh | 59 min |
| Jun 14, 7:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Richland, Traill | 58 min |
| Jun 14, 7:34 PM CDT | Tornado Warning | FGF | Barnes, Cass | 41 min |
| Jun 14, 8:16 PM CDT | Tornado Warning | FGF | Cass | 40 min |
| Jun 14, 8:24 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.